Orthogonal tree decompositions of graphs∗
This paper studies graphs that have two tree decompositions with the property that every bag from the first decomposition has a bounded-size intersection with every bag from the second decomposition. We show that every graph in each of the following classes has a tree decomposition and a linear-sized path decomposition with bounded intersections: (1) every proper minor-closed class, (2) string graphs with a linear number of crossings in a fixed surface, (3) graphs with linear crossing number in a fixed surface. Here “linear size” means that the total size of the bags in the path decomposition is O(n) for n-vertex graphs. We then show that every n-vertex graph that has a tree decomposition and a linear-sized path decomposition with bounded intersections has O(n) treewidth. As a corollary, we conclude a new lower bound on the crossing number of a graph in terms of its treewidth. Finally, we consider graph classes that have two path decompositions with bounded intersections. Trees and outerplanar graphs have this property. But for the next most simple class, series parallel graphs, we show that no such result holds.
|Keywords||Layered treewidth, Orthogonal tree decomposition, Tree decomposition, Treewidth|
|Journal||SIAM Journal on Discrete Mathematics|
Dujmović, V, Joret, G. (Gwenaël), Morin, P, Norin, S. (Sergey), & Wood, D.R. (David R.). (2018). Orthogonal tree decompositions of graphs∗. SIAM Journal on Discrete Mathematics, 32(2), 839–863. doi:10.1137/17M1112637